Indiana, 2016High Wind in Indiana, April 2, 2016
April 2, 2016 · NWS LMK · 10 events in 10 counties and zones
The combination of maximum daytime heating and a strong low pressure system racing across the lower Great Lakes region brought strong to damaging winds to many areas across southern Indiana. Maximum gusts reported ranged from 50 to 60 mph that resulted in downed trees and power lines along with some structural damage to property.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $130,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of maximum daytime heating and a strong low pressure system racing across the lower Great Lakes region brought strong to damaging winds to many areas across southern Indiana. Maximum gusts reported ranged from 50 to 60 mph that resulted in downed trees and power lines along with some structural damage to property.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Apr 2, 1:59 PM EST, 3 hours 1 minute earlier.
Area forecast discussion, Apr 2, 1:59 PM EST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Louisville KY
259 PM EDT SAT APR 2 2016
.SHORT TERM (Now through Sunday Night)...
Issued at 257 PM EDT Sat Apr 2 2016
...Strong Winds Through Early Evening Then Hard Freeze Tonight...
The forecast in the short term is focused on the strong winds
through early this evening, followed by the expected hard freeze for
many areas tonight.
As of mid afternoon, 997 mb surface low was analyzed across
southwest Michigan with its fronts across central Indiana and
Illinois. A secondary front was back across southeastern Iowa and
northwest Illinois.
Wind gusts have been ramping up as expected with maximum heating and
boundary layer mixing. Gusts in the 30 to 40 mph range have been
reported and upstream observations show 40 to 50 mph gusts. This
swath of strong winds will push into the area, initially out of the
southwest then changing to the west until the second front passes at
which winds will become more northwesterly. The strongest winds with
gusts potentially near 50 mph will be found across southeastern
Indiana and northern Kentucky.
After sunset and as high pressure builds in from the west, winds
will subside as a much cooler and drier air mass settles into the
area. The boundary layer won't completely decouple until very late
in the night, which may keep temperatures from bottoming out
quickly. Nonetheless, 02.12z guidance came in colder, and as a
result, forecast lows were nudged down a few degrees.
The coldest readings and most likely areas for an extended freeze is
across the northern Bluegrass and southern Indiana, though sheltered
and typical cold spots across all areas could see readings dip into
the upper 20s. Urban areas may only drop to 30 to 32 degrees.
The Freeze Warning has been expanded to cover the entire area,
replacing the Freeze Watch for the southwestern parts of the
forecast area.
Sunday - Sunday Night
Surface high pressure quickly moves to the southeast US while yet
another surface low tracks from the Upper Midwest to the lower Great
Lakes. This system won't be as a strong and pressure gradient ahead
of it not as impressive. We'll see light winds in the morning become
steady from the south. Some afternoon gusts to 30 mph will be
possible. Highs 55 to 60 with sunny skies.
.LONG TERM (Monday through Saturday)...
Issued at 258 PM EDT Sat Apr 2 2016
The forecast concern in the long term is precipitation chances
Monday followed by the chance for a frost/freeze Tuesday morning,
then potentially more cold air for later next week.
The aforementioned surface low will drag a cold front through the
area early Monday morning. It's moisture limited but there could be
enough saturation for light rain showers mainly east of I-65 during
the morning hours. The afternoon should see more clearing as high
pressure builds in from the north.
Monday night into Tuesday morning could be another freeze situation
that needs to be monitored. Forecast lows at this time look to be in
the 30 to 35 range. Areas along/north of the KY parkways would stand
the greatest chance at this point for readings to drop below 32.
02.12z guidance continued previous model cycles showing a surface
low and cold front impacting the area on Wednesday. Southerly flow
moisture transport return ahead of it is noticeable with decent
forcing for ascent as the system comes in during the day. Some
instability as well, so will introduce the chance of thunderstorms.
A model consensus of high POPs /70 percent/ looks good at this
point.
Beyond that system, forecast guidance continues to suggest we'll see
a deep trough develop over the Great Lakes and eastern CONUS.
Unseasonably cold air could spell for more hard freezes for our
area. At this point, daily readings may trend 10 to 15 degrees below
normal Thursday through Saturday. A model consensus has highs in the
low to mid 50s, and lows in the upper 20s to mid 30s. Agricultural
interests will need to monitor these days closely as we may see
several morning where a frost to hard freeze possible.
In addition, cyclonic flow with some embedded shortwaves pivoting
through will bring small chances for light showers. Depending on
when these waves pass through, rain showers mixing with some snow
are possible Friday morning.
&&
.AVIATION (18Z TAF Update)...
Updated at 135 PM EDT Sat Apr 02 2016
Strong surface low pressure over southeastern Lake Michigan at this
time continues to create strong surface winds around it. Current
wind gusts are up to 30 kts from the west-southwest over central KY,
with gusts of 40-50 kts from the west-northwest (behind the trailing
cold front) over parts of central Illinois. As the surface low moves
east this afternoon and evening, the front will move through central
KY and wind speeds/gusts should increase as well with gusts up to 40
kts at SDF and LEX (not as high as to our north), and up to 30 kts
at BWG. There will be scattered clouds around 5 kft with brief
ceilings possible late afternoon/early evening at LEX around 5-6 kft
(still VFR).
For tonight, the low pulls out rapidly as surface high pressure
builds in quickly causing a fast drop off in winds after dark. By
early Sunday morning, winds should be mainly light and variable as
surface temperatures fall below freezing. On Sunday, VFR conditions
continue with a mainly clear sky and winds becoming southwest during
the day at 10-15 kts.
&&
.LMK Watches/Warnings/Advisories...
KY...Freeze Warning from 3 AM EDT /2 AM CDT/ to 9 AM EDT /8 AM CDT/
Sunday for KYZ023>043-045>049-053>057-061>067-070>078-081-
082.
Wind Advisory until 10 PM EDT /9 PM CDT/ this evening for
KYZ023>043-045>049-053>057-061>067-070>078-081-082.
IN...Freeze Warning from 3 AM EDT /2 AM CDT/ to 9 AM EDT /8 AM CDT/
Sunday for INZ076>079-083-084-089>092.
Wind Advisory until 10 PM EDT /9 PM CDT/ this evening for
INZ076>079-083-084-089>092.
&&
Short Term........ZT
Long Term.........ZT
Aviation..........TWFHazardous weather outlook, Apr 2, 2:17 PM EST, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
317 PM EDT SAT APR 2 2016
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-031930-
ORANGE-WASHINGTON-SCOTT-JEFFERSON-DUBOIS-CRAWFORD-PERRY-HARRISON-
FLOYD-CLARK-HANCOCK-BRECKINRIDGE-MEADE-OHIO-GRAYSON-HARDIN-BULLITT-
OLDHAM-TRIMBLE-HENRY-SHELBY-FRANKLIN-SPENCER-ANDERSON-WOODFORD-
FAYETTE-BOURBON-NICHOLAS-NELSON-MERCER-JESSAMINE-LARUE-MARION-BOYLE-
GARRARD-MADISON-BUTLER-EDMONSON-HART-GREEN-TAYLOR-CASEY-LINCOLN-
LOGAN-WARREN-SIMPSON-ALLEN-BARREN-MONROE-METCALFE-ADAIR-RUSSELL-
CUMBERLAND-CLINTON-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...ENGLISH...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...LEWISPORT...HAWESVILLE...HARDINSBURG...
BRANDENBURG...HARTFORD...LEITCHFIELD...ELIZABETHTOWN...
SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...BEDFORD...MILTON...
NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...CYNTHIANA...
TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS...
CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...NICHOLASVILLE...
WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...LANCASTER...
RICHMOND...MORGANTOWN...BROWNSVILLE...HORSE CAVE...GREENSBURG...
CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...BOWLING GREEN...
FRANKLIN...PROVIDENCE...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
317 PM EDT SAT APR 2 2016 /217 PM CDT SAT APR 2 2016/
...WIND ADVISORY IN EFFECT UNTIL 10 PM EDT /9 PM CDT/ THIS EVENING...
...FREEZE WARNING IN EFFECT FROM 3 AM EDT /2 AM CDT/ TO 9 AM EDT
/8 AM CDT/ SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...TONIGHT.
PLAN ON WIND GUSTS 40 TO 50 MPH THROUGH EARLY EVENING...STRONGEST
ACROSS SOUTHERN INDIANA AND NORTHERN KENTUCKY. REFER TO THE LATEST
WIND ADVISORY FOR FURTHER INFORMATION.
A HARD FREEZE IS EXPECTED TONIGHT WITH LOWS RANGING FROM THE UPPER
20S TO NEAR FREEZING. REFER TO THE LATEST FREEZE WARNING STATEMENT
FOR FURTHER INFORMATION.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUBFREEZING TEMPERATURES AGAIN ARE POSSIBLE TUESDAY AND FRIDAY
MORNINGS...MAINLY OVER SOUTHERN INDIANA AND CENTRAL KENTUCKY.
OTHERWISE...A WEATHER SYSTEM WEDNESDAY AND WEDNESDAY NIGHT COULD
BRING A CHANCE FOR THUNDERSTORMS AND BRIEF HEAVY RAIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.
ZT
In the hours before
Local storm report, Apr 2, 4:00 PM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
500 PM EDT SAT APR 2 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM NON-TSTM WND DMG 2 WSW FRANKFORT 38.18N 84.90W
04/02/2016 FRANKLIN KY PUBLIC
SOME METAL ROOFING MATERIAL PEELED OFF A
HOUSE IN WEST FRANKFORT.
&&
MRCLocal storm report, Apr 2, 4:05 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
505 PM EDT SAT APR 2 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM NON-TSTM WND GST 4 ENE HOWE VALLEY 37.70N 86.02W
04/02/2016 M52 MPH HARDIN KY MESONET
HARDIN COUNTY MESONET.
&&
MRCLocal storm report, Apr 2, 4:12 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
512 PM EDT SAT APR 2 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM NON-TSTM WND GST 1 NNW FORT KNOX 37.91N 85.97W
04/02/2016 M50 MPH HARDIN KY ASOS
MEASURED AT GODMAN AAF, FT. KNOX.
&&
MRCLocal storm report, Apr 2, 4:21 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
521 PM EDT SAT APR 2 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 PM NON-TSTM WND DMG LA GRANGE 38.41N 85.38W
04/02/2016 OLDHAM KY FIRE DEPT/RESCUE
POWER LINES DOWN OVER PARTS OF THE COUNTY,
FD HAS MADE ABOUT SIX RUNS.
&&
MRCLocal storm report, Apr 2, 4:36 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
536 PM EDT SAT APR 2 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM NON-TSTM WND GST 1 SSE WESTPORT 38.46N 85.46W
04/02/2016 M53 MPH OLDHAM KY MESONET
OLDHAM COUNTY MESONET.
&&
MRCLocal storm report, Apr 2, 4:44 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
544 PM EDT SAT APR 2 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM NON-TSTM WND DMG 3 ESE LEXINGTON 38.02N 84.42W
04/02/2016 FAYETTE KY BROADCAST MEDIA
ROOF DAMAGE AT SHOPS IN HAMBURG VILLAGE.
&&
MRCHigh Wind, Jefferson
- When
- April 2, 5:00 PM EST to 8:00 PM EST
- Where
- Jefferson forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 38.786, -85.439 (the zone’s center; the record gives no point)
Wind gusts were estimated between 55 and 60 mph across the county which according to local law enforcement, brought down several trees onto power lines in and around the city of Madison.
High Wind, Orange
- When
- April 2, 5:30 PM EST to 7:00 PM EST
- Where
- Orange forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 38.542, -86.495 (the zone’s center; the record gives no point)
Local law enforcement reported widespread downed trees and power lines across the county due to wind gusts estimated between 55 and 60 mph.
High Wind, Harrison
- When
- April 2, 5:30 PM EST to 8:00 PM EST
- Where
- Harrison forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 38.195, -86.111 (the zone’s center; the record gives no point)
An off duty NWS employee estimated wind gusts between 55 and 60 mph. The employee reported large trees uprooted.
High Wind, Washington
- When
- April 2, 5:30 PM EST to 7:00 PM EST
- Where
- Washington forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 38.600, -86.105 (the zone’s center; the record gives no point)
Estimated wind gusts between 55 and 60 mph across the region resulted in widespread power outages, downed trees and minor structural damage.
High Wind, Scott
- When
- April 2, 5:30 PM EST to 7:00 PM EST
- Where
- Scott forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 38.685, -85.747 (the zone’s center; the record gives no point)
Local law enforcement reported that winds were estimated between 55 and 60 mph. This resulted in downed trees, power outages and minor structural damage.
High Wind, Dubois
- When
- April 2, 5:58 PM EST to 7:00 PM EST
- Where
- Dubois forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $50,000
- Reported by
- Public
- Coordinates
- 38.364, -86.880 (the zone’s center; the record gives no point)
A privately owned weather station measured a 58 mph wind gust. Additionally, law enforcement reported numerous power outages and downed trees across the county. Some buildings sustained roof damage.
High Wind, Perry
- When
- April 2, 5:58 PM EST to 7:00 PM EST
- Where
- Perry forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Public
- Coordinates
- 38.080, -86.638 (the zone’s center; the record gives no point)
A privately owned weather station nearby measured a gust of 58 mph.
High Wind, Clark
- When
- April 2, 6:00 PM EST to 8:00 PM EST
- Where
- Clark forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 38.477, -85.707 (the zone’s center; the record gives no point)
Estimated wind gusts between 55 and 60 mph resulted in downed trees and power lines across the county. Some structural damage to buildings was also reported. There was roof damage to a home north of Sellersburg. Across the Ohio River in Louisville, there was a measured 50 knot wind gust.
High Wind, Crawford
- When
- April 2, 6:30 PM EST to 8:00 PM EST
- Where
- Crawford forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Mesonet
- Coordinates
- 38.292, -86.452 (the zone’s center; the record gives no point)
Nearby mesonet stations recorded wind gusts in the 55 to 60 mph range. These high winds resulted in downed trees, power outages and other minor structural damage.
High Wind, Floyd
- When
- April 2, 6:38 PM EST to 7:00 PM EST
- Where
- Floyd forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.319, -85.907 (the zone’s center; the record gives no point)
The public reported trees down blocking roadways in New Albany. Wind gusts were estimated to be between 55 and 60 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche and High Wind in Virginia, April 2 to 3, 201650 injured · $533,000 · 56 kt wind · 22 events
- Flooding and Heavy Rain in Georgia, April 2 to 4, 20162 deaths · 1 injured · $30,000 · 3 events
- High Wind and Strong Wind in West Virginia, April 2 to 3, 2016$490,000 · 56 kt wind · 34 events
- High Wind in Kentucky, April 2, 2016$268,000 · 60 kt wind · 30 events
- Damaging Wind in Maryland, April 2, 2016$600,000 · 52 kt wind · 1 event
- High Wind in Illinois, April 2, 2016$265,000 · 52 kt wind · 14 events
- Strong Wind in Ohio, April 2, 2016$310,000 · 9 events
- High Wind in Maryland, April 2 to 3, 20166 injured · 54 kt wind · 24 events
- High Wind in Indiana, April 2, 2016$78,000 · 62 kt wind · 28 events
- High Wind and Strong Wind in West Virginia, April 2 to 3, 2016$150,000 · 50 kt wind · 6 events
- High Wind and Strong Wind in Pennsylvania, April 2 to 3, 2016$110,000 · 50 kt wind · 5 events
- Strong Wind in Kentucky, April 2, 2016$110,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 617932, 617933, 617934, 619956, 619957, 617902, 619955, 617905, 619980, 619958.